Alert archive / Hawaii / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Oct 14, 2013, 12:07 PM HST for Honolulu County, Hawaii. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2013, 12:07 PM HST (22:07 UTC)
- Expired
- Oct 14, 2013, 12:30 PM HST
- In force
- 23 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 99 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUHW50 PHFO 142207 SVRHFO HIC003-142230- /O.NEW.PHFO.SV.W.0002.131014T2207Z-131014T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1207 PM HST MON OCT 14 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1230 PM HST * AT 1204 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF MAKAKILO...OR 16 MILES NORTHWEST OF HONOLULU...AND IS NEARLY STATIONARY. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... KUNIA AND MAKAKILO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2144 15813 2145 15803 2135 15803 2133 15811 TIME...MOT...LOC 2207Z 211DEG 3KT 2141 15809 $$ WROE
1 follow-up statement
278 WWHW50 PHFO 142228 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1228 PM HST MON OCT 14 2013 HIC003-142237- /O.EXP.PHFO.SV.W.0002.000000T0000Z-131014T2230Z/ HONOLULU HI- 1228 PM HST MON OCT 14 2013 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY EXPIRES AT 1230 PM HST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 2144 15813 2145 15803 2135 15803 2133 15811 TIME...MOT...LOC 2227Z 211DEG 3KT 2142 15808 $$ WROE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 10:00 AM HST, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 14, 10:00 AM HST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST MON OCT 14 2013 .SYNOPSIS... A LIGHT BACKGROUND FLOW COMBINED WITH UNSTABLE CONDITIONS WILL PRODUCE A CONVECTIVE WEATHER PATTERN WITH A CHANCE OF THUNDERSTORMS THROUGH TOMORROW. SEA BREEZES WILL PRODUCE AFTERNOON CLOUDS... LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS...WHILE LAND BREEZES WILL BRING PARTIAL CLEARING OVER THE ISLANDS AT NIGHT. A MORE STABLE LAND AND SEA BREEZE PATTERN WILL PREVAIL DURING THE SECOND PART OF THE WEEK...WITH UNSTABLE CONDITIONS POSSIBLE AGAIN HEADING INTO THE WEEKEND. && .DISCUSSION... AN UNSTABLE CONVECTIVE PATTERN IS EXPECTED TODAY. A SURFACE TROUGH NORTH OF THE STATE HAS SIGNIFICANTLY WEAKENED THE TRADE WIND FLOW AND SHIFTED IT OUT OF THE EAST-SOUTHEAST. DAYTIME SEA BREEZES WILL EASILY OVERPOWER THIS FLOW...LEADING TO AFTERNOON CLOUD BUILD UPS OVER ISLAND INTERIORS. MEANWHILE...AN UPPER LEVEL TROUGH PASSING OVERHEAD WILL DESTABILIZE THE ATMOSPHERE...ALLOWING FOR THE THREAT OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. A SPECIAL WEATHER STATEMENT HAS BEEN SENT HIGHLIGHTING THE POSSIBILITY FOR FUNNEL CLOUDS OVER CENTRAL AND LEEWARD OAHU. THAT SAID...THUNDERSTORMS... SOME STRONG...COULD POP UP JUST ABOUT ANYWHERE ACROSS THE STATE TODAY...BRINGING LOCALLY HEAVY DOWNPOURS AND LIGHTNING. SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF DURING THE EVENING AS SEA BREEZES GIVE WAY TO LAND BREEZES. HOWEVER...WE STILL CANNOT RULE OUT ISOLATED HEAVY SHOWERS AND THUNDERSTORMS AS THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE UPPER LEVEL TROUGH OVERHEAD. TUESDAY WILL BRING A REPEAT OF THE CONVECTIVE PATTERN UNDER A LIGHT TRADE WIND FLOW. CHANCES FOR HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN. FOR THE REST OF THE WEEK...THE LONGWAVE PATTERN ACROSS THE PACIFIC WILL MAINTAIN A RATHER WEAK BACKGROUND FLOW OVER THE STATE WITH PERIODS OF INSTABILITY. COUNT ON A LAND AND SEA BREEZE PATTERN TO DOMINATE OVER THE ISLANDS...PRODUCING THE GREATEST CHANCES FOR CLOUDS AND SHOWERS ACROSS INTERIOR SECTIONS EACH AFTERNOON ALONG WITH PARTIAL CLEARING AT NIGHT. THE UPPER LEVEL TROUGH MOVING OVERHEAD NOW WILL WEAKEN ON WEDNESDAY AND THURSDAY...PROBABLY ELIMINATING THE RISK OF THUNDERSTORMS THOUGH LOCALLY HEAVY SHOWERS COULD REMAIN A POSSIBILITY. ALTHOUGH THE GFS AND ECMWF DISAGREE ON THE DETAILS...ANOTHER ROUND OF INSTABILITY IS POSSIBLE FOR FRIDAY INTO THE WEEKEND. && .AVIATION... MAINLY VFR PREVAILS OVR LAND AREAS THIS MORNING. SCT SHRA/RA OFFSHORE WITH TOPS 100-150 WILL PERSIST THRU THE PD. AFTERNOON TSRA/+RA WITH TOPS AOA FL300 IS EXP BTN 23Z-04Z AGAIN TODAY BECMG SKC AFT 04Z-06Z. ISOL MVFR/IFR CONDITIONS ARE POSSIBLE...MAINLY OVER INTERIOR/LEEWARD SECTIONS. OFFSHORE/CSTL ZONES MAY ALSO SEE TSRA. VFR SHOULD PREVAIL FOR MOST TERMINALS TODAY HOWEVER SOME TSRA MAY DRIFT OVR INVOF PHNL. WINDS AT THE FIELDS SHOULD PERSIST FROM PREVAILING SEA BREEZE DIRECTIONS THIS AFTERNOON. && .MARINE... NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE WEEK. THOUGH NORTH SHORE SURF IS DECLINING TODAY...A SERIES OF MOSTLY MODERATE NORTHWEST SWELLS ARE IN STORE THIS WEEK. THE NEXT SWELL WILL PEAK TOMORROW...WITH ANOTHER PEAKING DURING THE WEEKEND. THE LATEST WAVEWATCH III RUN HAS BOOSTED SWELL NUMBERS FOR THE WEEKEND SWELL. WE WILL HAVE TO MONITOR THE DEVELOPMENT OF THE RESPONSIBLE LOW OVER THE NEXT COUPLE OF DAYS AS THERE ARE SIGNIFICANT DIFFERENCES IN THE MODEL DEPICTIONS OF THIS FEATURE. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION AND MARINE...WROE AVIATION...DEJESUS
In the hours before
Special weather statement, Oct 14, 10:02 AM HST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1002 AM HST MON OCT 14 2013 HIZ005-008-010-011-150200- CENTRAL OAHU-OAHU KOOLAU-OAHU SOUTH SHORE-WAIANAE MOUNTAINS- 1002 AM HST MON OCT 14 2013 WEATHER CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS THROUGH 400 PM HST. IF THUNDERSTORMS OCCUR...SEEK SHELTER TO PROTECT YOURSELF FROM LIGHTING. IF FUNNEL CLOUDS EXTEND TO THE GROUND...THEY CAN PRODUCE DANGEROUS WINDS. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA SOURCES FOR FURTHER INFORMATION. WROE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 14, 12:02 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 14, 12:24 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Oct 14, 12:30 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Oct 14, 12:40 PM HST | Special Marine Warning | HFO | 35 min | |
| Oct 14, 12:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 14, 1:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 14, 1:35 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 28 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.